Alert archive / Colorado / Flash Flood Warnings in 2000
Flash Flood Warning 6, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 30, 2000, 4:35 PM MDT for Ouray County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 30, 2000, 4:35 PM MDT (22:35 UTC)
- Expired
- Aug 30, 2000, 7:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Ouray County, CO
The radar
The Grand Junction radar (KGJX), 107 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 302235 FFWGJT COC091-310130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 435 PM MDT WED AUG 30 2000 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN OURAY COUNTY IN SOUTHWEST COLORADO * UNTIL 730 PM MDT * AT 429 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN ABOUT 5 MILES EAST OF RIDGWAY...OR ABOUT 25 MILES SOUTHEAST OF MONTROSE. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. * THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR... RURAL EASTERN OURAY COUNTY AT 450 PM MDT EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3818 10778 3806 10762 3819 10759 3833 10767
2 follow-up statements
000 RWUS32 KGJT 302324 FFSGJT COC091-310115- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 525 PM MDT WED AUG 30 2000 ...A FLASH FLOOD WARNING CONTINUES UNTIL 730 PM MDT FOR EAST CENTRAL OURAY COUNTY... AT 520B PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL 8 MILES NORTHEAST OF RIDGWAY...DRIFTING SLOWLY TO THE NORTHEAST SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. THE DOPPLER RADAR NEAR GRAND JUNCTION HAS ESTIMATED THAT OVER 3.0 INCHES OF RAIN HAS FALLEN SINCE 400 PM MDT. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE....COW CREEK AND ITS TRIBUTARIES. THOSE TRAVELLING ALONG 8 ROAD IN EASTERN OURAY COUNTY COULD EXPERIENCE FLOODWATERS ON THE ROAD...ESPECIALLY ALONG BRIDGES AND CULVERTS. HIGHER WATERS ON COW CREEK CAN ALSO BE EXPECTED BY EVENING NEAR ROUTE 550 WHERE THE CREEK ENTERS THE UNCOMPAHGRE RIVER. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPZERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS. LAT...LON 3818 10778 3806 10762 3819 10759 3833 10767 BA
000 RWUS32 KGJT 310115 FFSGJT COC091-310215- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 715 PM MDT WED AUG 30 2000 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL OURAY COUNTY HAS BEEN CANCELLED... AT 715 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS THAT PRODUCED HEAVY RAIN OVER EAST CENTRAL OURAY COUNTY HAD MOVED NORTHEAST AND DISSIPATED. THE DOPPLER RADAR NEAR GRAND JUNCTION ESTIMATED THAT BETWEEN 3.0 AND 4.0 INCHES OF RAIN FELL EAST/NORTHEAST OF RIDGWAY LATE THIS AFTERNOON. THE HEAVIEST RAIN FELL OVER THE UPPER PORTIONS OF COW CREEK AND ITS TRIBUTARIES THAT FLOW IN FROM THE NORTH AND EAST. HIGH WATER IS LIKELY ON THESE STREAMS THIS EVENING...BUT SHOULD RECEDE LATER TONIGHT. THOSE TRAVELING ALONG 8 ROAD IN EASTERN OURAY COUNTY COULD EXPERIENCE WATER ON THE ROAD...ESPECIALLY ALONG BRIDGES AND CULVERTS. HOWEVER...NO ADDITIONAL HEAVY RAINS ARE EXPECTED IN THAT AREA TONIGMHT. BA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:30 PM MDT, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 30, 2:30 PM MDT, 2 hours 5 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 230 PM MDT WED AUG 30 2000 EXTENSIVE CLOUD COVER ACROSS THE NORTHERN CWA HAS INHIBITED SHOWER ACTIVITY.. BUT SOME ISOLATED CELLS HAVE FIRE UP AS CLOUD MASS HAS BECOME BROKEN. DRIER AIR WITH SUBSIDENCE HAS ADVECTED INTO THE SOUTHERN ZONES.. PRECIPITABLE WATER PER GOES SOUNDER HAS DROPPED TO AROUND THREE QUARTERS OF AN INCH. DRIER AIR WILL ADVECT TO THE NORTHERN ZONES THIS EVENING AND SCATTERED SHOWERS AND THUNDER SHOULD TAPER OFF AFTER SUNSET. BUT CONVECTIVE ACTIVITY WILL INCREASE IN THE FOUR CORNERS AREA AS AN UPPER AIR DISTURBANCE OVER NORTHERN MEXICO/SOUTHEAST ARIZONA TRACKS NORTHWARD. AVN MODEL INITIALIZED THIS SYSTEM BETTER AND PROGS IT TO REACH THE MOAB VICINITY BY MORNING. SHOWERS AND THUNDERSTORMS WILL FOLLOW THE UPPER LEVEL DISTURBANCE AS IT MOVES NORTHWARD OVERNIGHT. FARTHER WEST ON THE LARGER SYNOPTIC SCALE.. CLOSED LOW OFF THE CALIFORNIA COAST GETS PICKED UP BY VORTICITY LOBE ROTATING AROUND THE POLAR VORTEX. CLOSED LOW BECOMES AN OPEN WAVE BY THURSDAY AFTERNOON AND BEGINS TO SHIFT EASTWARD. FOR THE FORECAST AREA.. SPEED SHEAR BEGINS TO INCREASE THAT MAY GENERATE ISOLATED STRONG CELLS ACROSS CWA THURSDAY AFTERNOON AND EVENING. MORE STRONG CONVECTIVE ACTIVITY EXPECTED FRIDAY WITH AN INCREASE OF MOISTURE AND WIND ALOFT. ETA/AVN MODEL DATA INDICATE 850-400MB SPEED SHEAR IN THE 40 TO 50 KNOT RANGE WITH SOME DIRECTIONAL SHEAR. UPPER LEVEL DIVERGENCE INCREASES AS WESTERN COLORADO WILL BE IN THE EXIT REGION OF 90 KNOT 250 MB JET. THIS SITUATION WILL NEED TO BE MONITORED FOR THE POTENTIAL OF STRONG AND LOCALIZED SEVERE STORMS. SATURDAY BECOMES A TRANSITION DAY AND THE BEGINNING OF THE END OF THE MONSOON SEASON. SURFACE PROGS INDICATE WEAK COLD FRONTAL PASSAGE BY SATURDAY MORNING. BUT WITH WIND ALOFT FROM THE SOUTHWEST.. COLD FRONT WILL BE SHALLOW AND WILL BE SLOW TO SPREAD OVER FORECAST AREA. PROXIMITY OF JET ALOFT WILL HELP GENERATE MORE CONVECTIVE ACTIVITY.. BUT MOISTURE CONTENT WILL BE LESS AS DRIER AIR SPREADS FROM THE WEST. BY SUNDAY AND MONDAY.. THE AIR MASS WILL BE CONSIDERABLY DRIER WITH OVERHEAD JET AXIS ORIENTED WEST TO EAST NEAR THE COLORADO AND NEW MEXICO BORDER. BUT MINOR IMPULSES EMBEDDED WITHIN CYCLONIC FLOW MAY INDUCE OROGRAPHIC SHOWERS AND THUNDER.. BUT THE MAIN MESSAGE WILL BE FOR MUCH DRIER CONDITIONS. FRISBIE .GJT...NONE.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 4:20 PM MDT | Severe Thunderstorm Warning | GJT | Ouray | 40 min |
| Aug 30, 4:44 PM MDT | Severe Thunderstorm Warning | GJT | Montrose | 46 min |
Nearby
Flash Flood Warnings in Colorado, 2000Every flash flood warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.